Alert archive / Arizona / Flash Flood Warnings in 2012

Flash Flood Warning 109, NWS Las Vegas, NV

August 9, 2012Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Aug 9, 2012, 5:48 PM MST for Mohave County, Arizona. It was in force for 117 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 9, 2012, 5:48 PM MST (00:48 UTC)
Expired
Aug 9, 2012, 7:45 PM MST
In force
117 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 120 km from the middle of the area, began a volume at 00:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 9, 6:30 PM MSTFLASH FLOOD1 Nw Hualapai Mountain, AZSMALL AMOUNTS OF MUD WASHED ONTO HUALAPAI MOUNTAIN ROAD BETWEEN THE 5500 AND 6000 FOOT ELEVATION. THE EVENT TIME IS AN ESTIMATE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 42 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 0.8 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2012-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2012-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
2593 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

315 
WGUS55 KVEF 100048
FFWVEF
AZC015-100245-
/O.NEW.KVEF.FF.W.0109.120810T0048Z-120810T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
548 PM MST THU AUG 9 2012

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA...

* UNTIL 745 PM MST.

* AT 538 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE SOUTHEASTERN          
  PORTION OF KINGMAN AND ALONG HUALAPAI MOUNTAIN ROAD... THE STORM   
  PRODUCING VERY HEAVY RAIN WAS NEARLY STATIONARY.

* LOCATIONS IMPACTED INCLUDE...
  SOUTHEAST KINGMAN...HUALAPAI MOUNTAIN ROAD AND PARK AND BLAKE      
  RANCH RV PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED ON AREA ROADWAYS...AROUND UNDERPASSES...
AND IN NORMALLY DRY WASHES AND LOW LYING AREAS. FLASH FLOODING IS
NATURES NUMBER ONE KILLER. NEVER TRY TO CROSS A FLOODED ROADWAY OR
WALK THROUGH FLOODWATERS. TURN AROUND...DONT DROWN!

REPORT FLOODING BY POSTING YOUR REPORT TO THE LAS VEGAS NATIONAL
WEATHER SERVICE FACEBOOK PAGE...OR BY USING THE TWITTER HASHTAG...
NWSVEGAS.

&&

LAT...LON 3482 11400 3521 11404 3522 11379 3485 11371

$$

JS
3 follow-up statements
744 
WGUS75 KVEF 100211
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
711 PM MST THU AUG 9 2012

AZC015-100245-
/O.CON.KVEF.FF.W.0109.000000T0000Z-120810T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
711 PM MST THU AUG 9 2012

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM MST FOR
CENTRAL MOHAVE COUNTY...

AT 700 PM MST...THUNDERSTORMS ARE DIMINISHING IN INTENSITY SOUTHEAST 
OF KINGMAN BUT NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE AN AREA OF LIGHT TO MODERATE RAIN. WATER LEVELS WILL REMAIN 
ELEVATED IN AREA WASHES THROUGH 8 PM AND DRIVERS SHOULD REMAIN AWARE 
OF THE POTENTIAL FOR WATER CROSSING AREA ROADWAYS.

LOCATIONS IMPACTED INCLUDE...
SOUTHEAST KINGMAN...WILD COW CAMPGROUND...HUALAPAI MOUNTAIN PARK AND 
BLAKE RANCH RV PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
AREA ROADWAYS. FLASH FLOODING IS NATURES NUMBER ONE KILLER. TO ESCAPE
RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO CROSS A FLOODED
ROADWAY OR WALK THROUGH FLOODWATERS. TURN AROUND...DONT DROWN!

REPORT FLOODING BY POSTING YOUR REPORT TO THE LAS VEGAS NATIONAL
WEATHER SERVICE FACEBOOK PAGE...OR BY USING THE TWITTER HASHTAG...
NWSVEGAS.

&&

LAT...LON 3482 11400 3521 11404 3522 11379 3485 11371

$$

JS
996 
WGUS75 KVEF 100240
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
740 PM MST THU AUG 9 2012

AZC015-100245-
/O.EXP.KVEF.FF.W.0109.000000T0000Z-120810T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
740 PM MST THU AUG 9 2012

...THE FLASH FLOOD WARNING WILL EXPIRE AT 745 PM MST FOR CENTRAL
MOHAVE COUNTY...

THUNDERSTORMS THAT PRODUCED THE EARLIER HEAVY RAIN HAVE DISSIPATED 
AND FLASH FLOODING IS NO LONGER EXPECTED. ELEVATED WATER LEVELS AND 
PONDING OF WATER IN LOW LYING AREAS IS STILL POSSIBLE THROUGH 9 PM.

LAT...LON 3482 11400 3521 11404 3522 11379 3485 11371

$$

KENNEDY
991 
WGUS75 KVEF 100257
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
757 PM MST THU AUG 9 2012

AZC015-100245-
/O.EXP.KVEF.FF.W.0109.000000T0000Z-120810T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
757 PM MST THU AUG 9 2012

...THE FLASH FLOOD WARNING WILL EXPIRE AT 745 PM MST FOR CENTRAL
MOHAVE COUNTY...

AT 755 PM MST...RADAR STILL INDICATED A BROAD AREA OF LIGHT TO 
MODERATE RAIN ACROSS PORTIONS OF MOHAVE COUNTY NORTH OF KINGMAN AND 
EAST OF ROUTE 93...THEREFORE...THE FLOOD ADVISORY WILL BE EXTENDED 
UNTIL 900PM MST.  WATER LEVELS WILL REMAIN ELEVATED IN AREA WASHES 
THROUGH AT LEAST 9 PM AND DRIVERS SHOULD REMAIN AWARE OF THE 
POTENTIAL FOR WATER CROSSING AREA ROADWAYS.

LAT...LON 3482 11400 3521 11404 3522 11379 3485 11371

$$

KENNEDY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 3:10 PM MST, 2 hours 38 minutes earlier.

Area forecast discussion, Aug 9, 3:10 PM MST, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
310 PM PDT THU AUG 9 2012

.SYNOPSIS...A STRONG RIDGE OF HIGH PRESSURE WILL REMAIN OVER THE
AREA THROUGH THE END OF THE WEEK BEFORE SHIFTING EAST OVER THE
WEEKEND. THIS WILL RESULT IN NEAR RECORD TEMPERATURES THROUGH FRIDAY
WITH CONTINUED ABOVE NORMAL TEMPERATURES WITH ISOLATED AFTERNOON AND
EVENING THUNDERSTORMS...MAINLY OVER THE MOUNTAINS INTO EARLY NEXT
WEEK.
&&

.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT...AFTERNOON CUMULUS FIELD
A LITTLE MORE EXTENSIVE TODAY THAN 24HRS AGO. HOWEVER THE MAIN
CONVECTION IS REMAINING OVER MOHAVE AND LINCOLN COUNTY. SIMILAR TO
YESTERDAY EXPECT A LITTLE MORE CONVECTION LATE THIS
AFTERNOON/EVENING OVER THE MOUNTAINS OF CLARK/SOUTHERN SIERRA AND
PER THE EARLIER DISCUSSION THE SOUTHERN PORTION OF SAN BERNARDINO
COUNTY BEFORE CONVECTION DIES OFF OVERNIGHT.

THE RIDGE OVER THE AREA WILL BEGIN TO SHIFT EAST ON FRIDAY AS A WEAK
TROUGH MOVES ACROSS THE PACNW. THIS WILL RESULT IN LOWERING
HEIGHTS/THICKNESS OVER THE AREA WHICH WILL THEN CARRY INTO
SATURDAY AS THE RIDGE AXIS TAKES A MORE NORTHWEST/SOUTHEAST
ORIENTATION ACROSS THE DESERT SOUTHWEST ON SATURDAY WITH A CENTER
FORECAST TO BE OVER WESTERN NEW MEXICO ON SUNDAY. OVERALL LITTLE
CHANGE ANTICIPATE IN THE DIURNAL CONVECTIVE PATTERN FOR FRIDAY AS
THE RIDGE BEGINS TO SHIFT EAST...BUT A SLIGHT INCREASE MAY BE SEEN
ON SATURDAY AND SUNDAY UNDER MORE SOUTH/SOUTHEAST FLOW
ALOFT/POSSIBLE INCREASE IN MOISTURE. MODELS DO NOT INDICATE A STRONG
FOCUSING MECHANISM...BESIDES GOOD HEATING AND OROGRAPHICS HOWEVER...
SO WILL CONTINUE TO KEEP AFTERNOON/EVENING ACTIVITY MAINLY OVER THE
MOUNTAINS FOR SATURDAY AND SUNDAY.

OUTSIDE OF THE DIURNAL CONVECTION...WELL ABOVE NORMAL TEMPERATURES
UNDER THE RIDGE WILL CONTINUE THROUGH THE SHORT TERM. TEMPERATURES
TODAY ARE NEAR THOSE ON WEDNESDAY WITH EXCESSIVE HEAT CRITERIA
EXPECTED TO BE MET THIS AFTERNOON AND CONTINUE INTO FRIDAY. WILL
CONTINUE WITH THE CURRENT HEAT WARNING THROUGH FRIDAY. WILL NOT
EXTEND THE WARNING INTO SATURDAY AT THIS TIME AS IT APPEARS THAT
TEMPERATURES WILL COOL A DEGREE OR TWO AND DROP JUST BELOW THE
CRITERIA OF 111 DEGREES WHICH IS NEEDED AT MCCARRAN INTERNATIONAL
AIRPORT. HOWEVER AS STATED WELL ABOVE NORMAL TEMPERATURES ARE
EXPECTED THROUGH THE WEEKEND.

.LONG TERM...THE GFS AND ECMWF FORECAST A SOLID SOUTHWEST FLOW ALOFT
MONDAY WITH HIGH PRESSURE CENTERED OVER EL PASO TX AND A WEAK TROUGH
NEAR THE CENTRAL CALIFORNIA COAST. ONE MIGHT THINK THAT THIS WOULD
LEAD TO MAINLY DRY CONDITIONS ACROSS THE CWA HOWEVER...MODELS SHOW A
DECENT AMOUNT OF MOISTURE AND WIDESPREAD WEAK INSTABILITY WILL
CONTINUE WITH A SLIGHT CHANCE OF SHOWERS AND STORMS AS DEPICTED IN
THE INHERITED FORECAST. THE MISSING INGREDIENT FOR ANY ORGANIZED
CONVECTION IS A LACK OF ANY DISCERNIBLE TRIGGER IN THE FORECASTED
FLOW. FOR TUESDAY THROUGH THURSDAY...THE LARGE SCALE PATTERN HAS
HIGH PRESSURE RETROGRADING BACK TO THE WEST AND LOW PRESSURE
CENTERED OFF THE WEST COAST. MADE LITTLE CHANGE TO THE GRIDS SHOWING
A SLIGHT CHANCE OF STORMS MOST DAYS WITH TEMPERATURES SLIGHTLY
COOLER AS THE WEEK WEARS ON.
&&

.AVIATION...FOR MCCARRAN...FEW/SCT MIDLEVEL CLOUDS AOA 10K FEET THIS
AFTERNOON...WITH THUNDERSTORMS EXPECTED MAINLY OVER THE HIGHER
TERRAIN SURROUNDING CLARK COUNTY. WINDS WILL REMAIN RELATIVELY LIGHT
AND FAVOR TYPICAL DIURNAL TRENDS BUT THUNDERSTORM OUTFLOW COULD
BRING A WIND DIRECTION CHANGE THROUGH EARLY EVENING. TEMPS WILL BE
AOA 100F THROUGH 05Z.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...WINDS WILL FAVOR DIURNAL TRENDS OUTSIDE OF
THUNDERSTORMS AND ASSOCIATED OUTFLOW. PRIMARILY FEW-SCT CLOUDS AOA
10K-12K FEET EXCEPT SCT-BKN WITH ISOLATED TO WIDELY SCATTERED
SHRA/TSRA PRIMARILY OVER MAINLY THE HIGHER TERRAIN.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...EXCESSIVE HEAT WARNING UNTIL 8 PM PDT FRIDAY FOR NVZ016-017-
     020>022.
AZ...EXCESSIVE HEAT WARNING UNTIL 8 PM MST FRIDAY FOR AZZ002-003-036.
CA...EXCESSIVE HEAT WARNING UNTIL 8 PM PDT FRIDAY FOR CAZ522>527.
&&

JENSEN/SALMEN

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Aug 9, 3:27 AM MST, 14 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
327 AM PDT THU AUG 9 2012

AZZ002-003-036-CAZ522>527-NVZ016-017-020>022-101000-
LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-DEATH VALLEY NATIONAL PARK-
WESTERN MOJAVE DESERT-EASTERN MOJAVE DESERT-MORONGO BASIN-
CADIZ BASIN-SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
LAS VEGAS VALLEY-SOUTHERN CLARK COUNTY-
327 AM PDT THU AUG 9 2012 /327 AM MST THU AUG 9 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT. VERY HOT
TEMPERATURES WITH RECORD TO NEAR RECORD HIGHS POSSIBLE.
FORECASTS HIGHS TODAY WILL BE AROUND 112 DEGREES AT MCCARRAN
INTERNATIONAL AIRPORT...AROUND 117 IN LAUGHLIN AND BULLHEAD
CITY...AROUND 105 IN KINGMAN...AROUND 112 IN BARSTOW AND 125 AT
FURNACE CREEK AT DEATH VALLEY NATIONAL PARK.

AVOID STRENUOUS ACTIVITY DURING THE HEAT OF THE DAY. DRINK PLENTY
OF WATER...AVOID ALCOHOL AND CAFFEINE. CHECK ON THOSE WITH HEALTH
CONDITIONS...AND THE YOUNG AND ELDERLY WHO ARE AT RISK OF HEAT
ILLNESS.

ADDITIONAL COOLING STATIONS WILL BE OPEN ACROSS THE LAS
VEGAS VALLEY THROUGH SATURDAY. DIAL 2-1-1 FROM ANY PHONE TO FIND
THE NEAREST COOLING STATION.

ISOLATED SHOWERS AND THUNDERSTORMS PRIMARILY OVER THE MOUNTAINS
THIS AFTERNOON AND EVENING. GUSTY WINDS AND BRIEF HEAVY RAIN
POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT THROUGH FRIDAY.
THERE REMAINS UNCERTAINTY...BUT IT IS POSSIBLE THAT THE EXCESSIVE
HEAT WARNING COULD BE EXTENDED INTO SATURDAY AS WELL ABOVE NORMAL
TEMPERATURES CONTINUE INTO EARLY NEXT WEEK.

ISOLATED SHOWERS AND THUNDERSTORMS REMAIN A POSSIBILITY PRIMARILY
OVER THE MOUNTAINS DURING THE PERIOD. GUSTY WINDS AND BRIEF HEAVY RAIN
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ001-CAZ519>521-NVZ014-015-018-019-101000-
NORTHWEST PLATEAU-EASTERN SIERRA SLOPES-OWENS VALLEY-
WHITE MOUNTAINS OF INYO COUNTY-ESMERALDA AND CENTRAL NYE COUNTY-
LINCOLN COUNTY-SHEEP RANGE-SPRING MOUNTAINS-
327 AM PDT THU AUG 9 2012 /327 AM MST THU AUG 9 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS PRIMARILY OVER THE MOUNTAINS
THIS AFTERNOON AND EVENING. GUSTY WINDS AND BRIEF HEAVY RAIN
POSSIBLE. WELL ABOVE NORMAL TEMPERATURES WITH NEAR RECORD TO
RECORD HIGH POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WELL ABOVE NORMAL TEMPERATURES WILL CONTINUE THROUGH
FRIDAY...BEFORE SLOWLY MODERATING THROUGH EARLY NEXT WEEK.
ISOLATED SHOWERS AND THUNDERSTORMS REMAIN A POSSIBILITY PRIMARILY
OVER THE MOUNTAINS DURING THE PERIOD. GUSTY WINDS AND BRIEF HEAVY
RAIN POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 6:26 PM MSTAreal Flood AdvisoryVEFMohave94 min
Aug 9, 6:46 PM MSTAreal Flood AdvisoryVEFMohave86 min

Nearby

Flash Flood Warnings in Arizona, 2012Every flash flood warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.